Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 249, NWS Fort Worth, TX

August 9, 2012Coryell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 9, 2012, 4:07 PM CDT for Coryell County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 4:07 PM CDT (21:07 UTC)
Expired
Aug 9, 2012, 4:47 PM CDT
In force
40 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Coryell County, TX

The radar

The Ft Hood radar (KGRK), 82 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:27 PM CDTTSTM WND GST 60Gatesville, TXESTIMATED 50 TO 60 MPH WINDS IN GATESVILLE.
Aug 9, 4:30 PM CDTTSTM WND DMGGatesville, TXPHOTOS OF TREE DAMAGE AND TIN ROOF DAMAGE RELAYED VIA CHAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS54 KFWD 092107
SVRFWD
TXC099-092200-
/O.NEW.KFWD.SV.W.0249.120809T2107Z-120809T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORYELL COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF
  GATESVILLE...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATESVILLE AROUND 430 PM...
  FORT GATES AROUND 435 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3122 9786 3139 9797 3160 9792 3171 9769
      3132 9742 3118 9772
TIME...MOT...LOC 2107Z 043DEG 9KT 3146 9766

$$


85/NH
2 follow-up statements
199 
WWUS54 KFWD 092125
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT THU AUG 9 2012

TXC099-092200-
/O.CON.KFWD.SV.W.0249.000000T0000Z-120809T2200Z/
CORYELL TX-
425 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CORYELL COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED NEAR GATESVILLE...MOVING 
SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL CORYELL COUNTY SOUTHWEST OF GATESVILLE AT 440 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3127 9754 3118 9772 3122 9786 3139 9797
      3159 9786 3165 9765 3152 9756 3143 9750
TIME...MOT...LOC 2124Z 039DEG 14KT 3140 9773

$$
413 
WWUS54 KFWD 092147
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
447 PM CDT THU AUG 9 2012

TXC099-092157-
/O.CAN.KFWD.SV.W.0249.000000T0000Z-120809T2200Z/
CORYELL TX-
447 PM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR CORYELL COUNTY IS CANCELLED...

AT 447 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3127 9754 3118 9772 3122 9786 3139 9797
      3159 9786 3165 9765 3152 9756 3143 9750
TIME...MOT...LOC 2147Z 039DEG 14KT 3133 9780

$$


92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:01 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 9, 3:01 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
301 PM CDT THU AUG 9 2012

.DISCUSSION...
DRIER AIR HAS ENTERED NORTHWESTERN NORTH TEXAS WITH THE FRONT.
DEW POINTS ARE CURRENTLY IN THE LOWER 50S ALONG AND NORTHWEST OF
A LINE FROM BOWIE TO BRECKENRIDGE. THE FRONT SHOULD STALL ACROSS
THE AREA...POSSIBLY NEAR A LINE FROM PARIS TO DALLAS TO
COMANCHE...AND SLOWLY RETREAT NORTH THROUGH FRIDAY MORNING.

WATER VAPOR IMAGERY SHOWS VERY DRY AIR ALOFT OVER NORTH
TEXAS...AND ALTHOUGH LOW LEVEL INSTABILITY IS PRESENT MOST CELLS
THAT START ASCENDING WILL ENTRAIN A LOT OF DRY AIR AND LIKELY NOT
FORM STORMS. CAPE VALUES ABOVE 2000 J/KG EXIST IN THE FAR EASTERN
ZONES...AND HAVE KEPT LOW POPS SOUTH OF THE FRONT BECAUSE OF THE
DEEPER MOISTURE AND ADEQUATE INSTABILITY IN THOSE AREAS.

LOW PRECIP CHANCES WILL REMAIN IN THE SOUTH AND SOUTHEAST
OVERNIGHT AND INTO FRIDAY. THE WEEKEND SHOULD BE DRY...WITH
PRECIP CHANCES ON SUNDAY EVENING AND OVERNIGHT IN THE EAST AS THE
NEXT FRONT PUSHES INTO THE AREA ON MONDAY. THE RIDGE IS THEN
FORECAST TO SLIDE EAST OVER TEXAS BY MID WEEK...BUT THE RIDGE
FLATTENS OUT A BIT AS WELL AND HIGHS SHOULD ONLY BE A BIT WARMER
THAN EARLIER NEXT WEEK. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  96  73  98  77 /  10   5   5   5   5
WACO, TX              77  99  72  99  75 /  20  20  10   5   5
PARIS, TX             74  93  68  95  72 /  20  10   5   5   5
DENTON, TX            74  95  69  99  75 /  10   5   5   5   5
MCKINNEY, TX          74  95  68  98  74 /  10   5   5   5   5
DALLAS, TX            78  96  74  98  77 /  10   5   5   5   5
TERRELL, TX           76  97  71  99  74 /  20  10   5   5   5
CORSICANA, TX         77  98  73  99  75 /  20  20  10   5   5
TEMPLE, TX            76  99  73 100  74 /  20  20   5   5  10
MINERAL WELLS, TX     74  96  69  99  75 /  10   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Aug 9, 4:04 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
404 PM CDT THU AUG 9 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
404 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT.
THE PRIMARY HAZARDS WILL BE DAMAGING DOWNBURST WINDS AND HAIL UP
TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY SOUTH OF A LINE
FROM GOLDTHWAITE...TO HILLSBORO...TO ATHENS. DAMAGING DOWNBURST
WINDS...SOME HAIL AND FREQUENT LIGHTNING WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.

In the hours before

Special weather statement, Aug 9, 3:14 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
314 PM CDT THU AUG 9 2012

TXZ157-159-092045-
MCLENNAN TX-CORYELL TX-
314 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CORYELL COUNTY
  WEST CENTRAL MCLENNAN COUNTY

AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MCGREGOR...MOVING SOUTHWEST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRAWFORD...FORT GATES AND
GATESVILLE.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3140 9777 3160 9762 3159 9760 3161 9757
      3164 9749 3159 9738 3129 9754
TIME...MOT...LOC 2014Z 028DEG 15KT 3156 9752
Special weather statement, Aug 9, 3:39 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT THU AUG 9 2012

TXZ157-092115-
CORYELL TX-
339 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN CORYELL COUNTY

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GATESVILLE...MOVING
SOUTHWEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE FORT GATES AND GATESVILLE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3134 9770 3152 9784 3162 9763 3146 9751
TIME...MOT...LOC 2040Z 057DEG 5KT 3151 9761

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:49 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant29 min
Aug 8, 8:07 PM CDTSpecial Weather StatementFWDLamar38 min
Aug 8, 8:17 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar58 min
Aug 8, 9:13 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar33 min
Aug 8, 11:26 PM CDTSpecial Weather StatementFWDEllis34 min
Aug 9, 2:45 AM CDTSpecial Weather StatementFWDFreestone30 min
Aug 9, 3:14 PM CDTSpecial Weather StatementFWDCoryell31 min
Aug 9, 3:39 PM CDTSpecial Weather StatementFWDCoryell36 min
Aug 9, 4:24 PM CDTSpecial Weather StatementFWDFannin36 min
Aug 9, 4:52 PM CDTSpecial Weather StatementFWDLamar38 min
Aug 9, 5:12 PM CDTSpecial Weather StatementFWDLampasas33 min
Aug 9, 5:55 PM CDTSpecial Weather StatementFWDDelta35 min
Aug 9, 5:58 PM CDTSpecial Weather StatementFWDHill32 min
Aug 9, 6:19 PM CDTSpecial Weather StatementFWDBell26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.